While deficiencies in the safety value of the FAA's medical certification program were clearly demonstrated in the AOPA/EAA proposal to permit expanded use of driver's license medicals, a study by the FAA itself demonstrated that even the weight of the federal government can't force compliance when the target population views your program as a threat rather than a benefit.
I recently stumbled across the study, which was sponsored by the FAA's Office of Aerospace Medicine. I don't recall hearing about it when it was completed in May of 2006. The study compared medical information about pilots uncovered by the FAA's Civil Aerospace Medical Institute for the NTSB to use in its investigations with information reported by those pilots on their applications for medical certificates.
The study highlighted a segment of 387 pilots who had been killed in accidents and whose toxicological testing results showed they had been using medications. Of the 387, only 30 had reported on FAA medical applications that they were taking those medications, and only 84 had reported having the medical conditions that would require use of those medications.
In all, the study examined data on 4,143 pilots and found that, in the words of the authors, "Not surprisingly, the accuracy of required reporting of medication usage by pilots was low, with 92% of pilots either failing to report medications they were taking or reporting a different medication than what was found during toxicological analysis."
Perhaps the researchers weren't surprised at the low accuracy rate because they know pilots are aware of what can happen when the FAA focuses on a personal medical issue, even when there are no safety implications.
One of the problems consistently faced by pilots over the years has been the FAA's reluctance to issue comprehensive lists of approvals or disapprovals for specifically named medications. Pilot organizations and medical consultants have attempted to compile the encyclopedic knowledge on their own to help pilots minimize the possibility of opening a can of worms, if they happen to report on a medical application that they're taking a new prescription or over-the-counter drug.
The FAA has, to its credit, published material such as the circular OK05-0005, Medications and Flying, which lists the potential side effects of several drugs and offers general advice on over-the-counter and prescription medications. However, it doesn't name specific drugs that are okay to use when flying. Rather, it places the medical decision-making responsibility with the pilot, an endorsement of the principle on which the AOPA/EAA proposal was based.
In these accidents recently investigated by the NTSB, FAA toxicology tests reported to investigators the use of some medications that the Safety Board said contributed to the probable causes.
A single-engine turbine-powered amphibious float-equipped de Havilland DHC-3T airplane crashed following a go-around and low altitude maneuver at a lake about five miles south-southwest of Kodiak, Ala. The airplane was being used for a VFR on-demand air taxi flight under Part 135. There were three people aboard. The commercial pilot sustained fatal injuries, one passenger received serious injuries, and the remaining passenger received minor injuries. The airplane had taken off from Old Harbor, Ala., bound for Kodiak.
The NTSB's investigator-in-charge was told that a passenger was able to make a cell phone call and report the accident. The airplane had struck a tree on the shoreline. The NTSB investigator and an FAA inspector determined that after hitting the tree, the airplane entered a steep, nose-low attitude and struck terrain about 200 feet away.
The front right-seat passenger told the NTSB investigator that he was an employee of the company that operated the airplane and had accompanied the pilot to Old Harbor. At Old Harbor, they picked up one passenger and headed to Kodiak. He said that during the flight to Kodiak, the pilot decided to land at the lake for no particular reason. The passenger said the pilot made an approach to the lake, but instead of touching down, the pilot decided to proceed to Kodiak. He said the pilot flew low over the water, and that he thought that at the east end of the lake, the left wing hit something, and the pilot reacted by pulling back hard on the control yoke and rolling the airplane to the right. The airplane entered a steep climb and then began to shake. He heard the stall warning horn come on. The airplane then rolled left before entering a steep, nose-down descent to the ground.
The 49-year-old commercial pilot had about 3,000 hours with about 280 in type. He had a second class FAA medical certificate requiring corrective lenses for distance and near vision.
A toxicological examination of specimens from the deceased pilot was conducted by the FAA's Civil Aeromedical Institute in Oklahoma City. The examination revealed the presence of the drugs doxylamine, dextrorphan and ranitidine.
Ranitidine is an over-the-counter medication used for the suppression of gastric acid and reflux symptoms. It's not generally considered to be sedating. Dextrorphan is a metabolite of dextromethorphan, a cough suppressant. Dextromethorphan and doxylamine are commonly found in over-the-counter cold medicines used for relief of cold and flu symptoms. Doxylamine is a sedating antihistamine. This medication carries the warning that it may impair mental and/or physical ability required for the performance of potentially hazardous tasks such as driving and operating heavy machinery.
The FAA recommends that pilots allow five dosing intervals to elapse from the time of the last dose of any sedating medication before returning to flying. This would mean 30 hours for dextromethorphan and doxylamine. However, this is only a recommendation and not an FAA requirement.
The NTSB determined that the probable cause of this accident was the pilot's failure to maintain clearance from a tree during a low altitude maneuver and his failure to maintain control of the airplane. Contributing to the accident was the pilot's use of over-the-counter sedating medications.
A Cessna 310R hit trees and terrain during an instrument approach to Pike County Airport (PBX), Pikeville, Ky. The ATP-rated pilot and the passenger were killed. The pilot held an FAA second class medical certificate and had 15,300 hours in the Cessna 310. The on-demand Part 135 flight originated in Dayton, Ohio.
The pilot requested and was cleared for the RNAV (GPS) approach to runway 9 at PBX. The minimum descent altitude was 1,960 feet MSL, and the airport elevation was 1,473 feet.
Witnesses saw the airplane descend out of clouds directly on top of a ridgeline approximately in line with the runway 9 final approach course. They saw the airplane hit several treetops, strike a large tree, then disappear from view. They stated that the fog was "heavy" and that the clouds were at treetop level.
The last four radar returns showed the airplane at 1,900 feet, 1,900 feet, 1,800 feet and 1,700 feet MSL. The last return was about half a mile from the runway threshold and aligned with the runway.
The Pikeville director of public safety, who responded to the airport immediately after the accident, said that the fog was so thick that he couldn't see a gate that was 30 feet away.
The FAA performed the toxicological testing for the pilot. Three common over-the-counter drugs were detected. The first was acetaminophen, commonly used for aches, pains and fever. Second was dextrorphan, a metabolite of dextromethorphan, as was found in the DHC-3T accident. Third was doxylamine, also found in the DHC-3T accident. Cough-drop wrappers had been found in the pilot's clothing.
The NTSB determined that the probable cause of this accident was the pilot's flight below the published minimum descent altitude in instrument meteorological conditions, which resulted in a collision with trees and the ground. Contributing to the accident was the pilot's use of nighttime cold medication at doses above therapeutic levels that may have resulted in impairment and posed a hazard to flight safety.
A float-equipped Cessna A185F nosed over while landing on Moosehead Lake near Rockwood, Maine, on a flight from the municipal airport at Rangeley, Maine. Visual meteorological conditions prevailed for the Part 91 flight. The ATP-rated pilot, who had logged more than 23,000 hours, was killed while the passenger was uninjured. The pilot held a second class FAA medical certificate with no limitations. The airplane received substantial damage. The personal flight was conducted under Part 91.
The passenger told an FAA investigator that immediately after contacting the water, the airplane went to the left and nosed over. She had told the Maine State Police that on the morning of the accident, the pilot "wasn't feeling well." She said that after breakfast, "He was feeling much better, and felt he was fine to fly." She also reported that "they had a normal flight," and the area of the accident was in "the same area he always lands."
The FAA's Civil Aerospace Medical Institute performed the forensic toxicology. Several drugs, including acetaminophen, diphenhydramine and hydrocodone, were detected. Diphenhydramine is used to treat sneezing, runny nose, itching and other symptoms of allergies and the common cold. Hydrocodone is used to treat moderate to severe pain.
The NTSB determined that the probable cause of this accident was the pilot's failure to retract the landing gear prior to a water landing. Contributing to the accident was the pilot's impairment due to medication.
Peter Katz is editor and publisher of NTSB Reporter, an independent monthly update on aircraft accident investigations and other news concerning the National Transportation Safety Board.